Idaho, 2008

High Wind in Idaho, May 20, 2008

May 20, 2008 · NWS PIH · 6 events in 6 counties and zones

High sustained winds with stronger wind gusts occurred on May 20th with damage across the southern highlands, Snake River Plain, and Upper Snake River HIghlands.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

High sustained winds with stronger wind gusts occurred on May 20th with damage across the southern highlands, Snake River Plain, and Upper Snake River HIghlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 20, 9:00 AM MST, 3 hours earlier.

Area forecast discussion, May 20, 9:00 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1000 AM MDT TUE MAY 20 2008

.DISCUSSION...TODAY THROUGH NEXT TUESDAY. LATEST OBSERVATIONS
SHOWING ONGOING THUNDERSTORM ACTIVITY OVER NE OREGON THIS MORNING.
12Z NAM REMAINS AT ODDS WITH 00/06Z GFS TODAY ADVERTISING A STRONG
SURFACE COLD SWEEPING INTO THE REGION AROUND 3PM THIS AFTERNOON AND
TRIGGERING SCATTERED CONVECTION OVER THE CNTRL MOUNTAINS AND SNAKE
PLAINS FROM NEAR MUD LAKE SW THROUGH BURLEY. THE GFS ON THE OTHER
HAND CONFINES MOST OF THE CONVECTION/PRECIPITATION TO THE CNTRL
MOUNTAINS WITH VERY LITTLE WORKING INTO THE SNAKE PLAIN OR SE
HIGHLANDS. SE IDAHO IN A SEE TEXT GENERAL CONVECTIVE OUTLOOK AREA
THUS HAVE UPDATED FORECAST TO BUMP PROBABILITY UPWARDS AND ADDED
GUSTY WIND WORDING. MAY ALSO SEE SOME HAIL WITH THUNDERSTORMS AS
WELL. WILL CONTINUE MONITORING SYSTEM AS IT EVOLVES LOOKING TOWARD
NRN NEVADA AND SW IDAHO TO SEE IF CONVECTION INITIATES THIS
AFTERNOON...IF NOT...THE NAM WILL LIKELY HAVE OVERPLAYED THE
POTENTIAL. SEE PREVIOUS DISCUSSION BELOW. HUSTON

UPPER RIDGE SHIFTS EAST TODAY INDICATING BEGINNING OF PATTERN CHANGE
THE REST OF THE WEEK. POWERFUL COLD FRONT SLIDES INTO FORECAST AREA
EARLY THIS AFTERNOON AND EXPECT ISOLATED TO SCATTERED THUNDERSTORMS
TO DEVELOP MAINLY IN CENTRAL MOUNTAINS THIS AFTERNOON AND SPREAD
EAST LATE THIS AFTERNOON AND EARLY EVENING ALONG AND JUST BEHIND
COLD FRONT. SOUTHERLY WINDS WILL INCREASE AHEAD OF THE FRONT IN THE
SNAKE PLAIN TODAY AND ISSUED ANOTHER LAKE WIND ADVISORY AFTER 1 PM
FOR THE AMERICAN FALLS RESERVOIR. WINDS WILL STAY STRONG THROUGH
WEDNESDAY. BOTH NAM AND GFS INDICATE UPPER TROF SLOWING MOVEMENT AND
GOING STATIONARY OVER IDAHO AND CLOSING OFF UPPER LOW BY WEDNESDAY
NIGHT. EXPECT HEAVIEST PRECIPITATION TONIGHT AND WEDNESDAY TO BE IN
UPPER SNAKE AND CARIBOU HIGHLANDS AS START TO GET WRAP AROUND
MOISTURE AS UPPER LOW MOVES TO SOUTHWEST. EXPECT VERY WARM
CONDITIONS TODAY WITH SNAKE PLAIN HIGH TEMPERATURES IN THE 80S TO
NEAR 90. AFTER THE COLD FRONT MOVES THROUGH THIS AFTERNOON EXPECT
ABOUT A 30 DEGREE DROP IN HIGH TEMPERATURES WEDNESDAY WITH MAINLY
40S IN THE MOUNTAINS AND 50S IN THE VALLEYS.

GFS KEEPS LARGE UPPER TROF OVER REGION THURSDAY THROUGH MONDAY WITH
UPPER LOW FINALLY OPENING BY TUESDAY. EC IS NOT TOO MUCH
DIFFERENT. IT ALL ADDS UP TO A PERIOD OF WET AND COLD CONDITIONS
FOR MID TO LATE MAY. KEEP TEMPERATURES WILL BELOW NORMAL THROUGH
SATURDAY WITH SOME WARMING TO NEAR SEASONAL NORMALS BY SUNDAY. KEEP
PRECIPITATION WIDESPREAD THROUGH SUNDAY. GK

&&

.AVIATION...PACIFIC COLD FRONT WILL MAKE KSUN NEAR 20Z AND KPIH BY
01Z. SCATTERED RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE
CENTRAL MOUNTAINS THROUGH 06Z WITH ISOLATED THUNDERSTORMS
ELSEWHERE...THEN SCATTERED SHOWERS. SNOW LEVELS FALL TO NEAR 7000 FT
MSL BY WEDNESDAY MORNING AND NEAR 6500 FT WEDNESDAY EVENING. MVFR
CEILINGS POSSIBLE NEAR SHOWERS THIS AFTERNOON AND EVENING. HIGHER
ELEVATIONS OF THE EASTERN HIGHLANDS MAY BE IFR/MVFR WEDNESDAY WITH
FALLING SNOW LEVELS. RS

&&

.FIRE WEATHER...UPPER RIDGE WILL GIVE WAY THIS AFTERNOON AS A
PACIFIC COLD FRONT PASSES SUN VALLEY NEAR 400 PM AND IDAHO FALLS BY
700 PM. WINDS WILL BE BREEZY MOST AREAS WITH STRONGER WEST WINDS OF
25 TO 30 MPH WITH GUSTS TO 45 MPH POSSIBLE IN THE AREA OF
BURLEY...MALAD AND POCATELLO FROM 4-10 PM. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE CENTRAL MOUNTAINS THIS AFTERNOON
AND EVENING WITH ISOLATED THUNDERSTORMS ELSEWHERE. THUNDERSTORMS END
BY MIDNIGHT. SCATTERED TO NUMEROUS SHOWERS CONTINUE WEDNESDAY WHILE
TEMPERATURES LOWER ABOUT 30 DEGREES AND SNOW LEVELS DROP TO NEAR
6500 FEET BY WEDNESDAY EVENING. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR IDZ021.

FLOOD WARNING FOR THE HENRYS FORK NEAR REXBURG THROUGH EARLY
SUNDAY MORNING.

FLOOD WARNING FOR THE HENRYS FORK AT ST. ANTHONY FROM WEDNESDAY
AFTERNOON TO THURSDAY MORNING.

&&
Hazardous weather outlook, May 20, 5:15 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
615 AM MDT TUE MAY 20 2008

IDZ017>025-031-032-211215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
615 PM MDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT.  TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR THE HENRYS FORM NEAR REXBURG THROUGH
SUNDAY AND AT ST ANTHONY WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING.  A LAKE WIND ADVISORY IN IN EFFECT FOR THE AMERICAN FALLS
RESERVOIR FROM 1 PM THROUGH 9 PM FOR 15 TO 20 MPH WINDS.  A STRONG
COLD FRONT WILL APPROACH SOUTHEAST IDAHO TODAY AND MOVE THROUGH
TONIGHT.  ISOLATED TO SCATTERED THUNDERSTORMS WITH STRONG WIND GUSTS
WILL BE POSSIBLY THIS AFTERNOON THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MUCH COLDER WEATHER WILL MOVE IN BEHIND A COLD FRONTAL PASSAGE TODAY
WITH TEMPERATURES 30 DEGREES COLDER THAN TODAY ON WEDNESDAY.  EXPECT
COOL AND SHOWERY WEATHER WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

6 high wind. Local standard time, as filed.

High Wind, Upper Snake Highlands

When
May 20, 12:00 PM MST to 11:00 PM MST
Where
Upper Snake Highlands forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media

A strong wind gust destoryed a chimney on a roof of a home in St Anthony.

High Wind, Eastern Magic Valley

When
May 20, 12:00 PM MST to 11:00 PM MST
Where
Eastern Magic Valley forecast zone
Measured
45 kt (52 mph) measured sustained
Reported by
Mesonet

Sustained winds of 52 mph were measured in Minidoka with gusts to 67 mph. Sustained winds of 40 mph occurred in Rupert with gusts to 61 mph.

High Wind, South Central Highlands

When
May 20, 12:00 PM MST to 11:00 PM MST
Where
South Central Highlands forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet

Sustained winds of 47 mph with gusts to 71 mph were measured 20 miles southwest of Malta. Sustained winds of 46 mph with gusts of 57 mph were recorded in Albion. And sustained winds of 44 mph with gusts to 54 mph were recorded 20 miles southwest of American Falls.

High Wind, Upper Snake River Plain

When
May 20, 12:00 PM MST to 11:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

A 70 mph wind gust was measured in Rexburg. A 65 mph wind gust was measured in Rigby. A 69 mph wind gust was measured 15 miles southeast of Arco. Interstate 15 was closed north of Idaho Falls. 40 mph sustained winds were recorded 8 miles west of Blackfoot. A wind gust of 60 mph was measured 20 miles west of Idaho Falls.

High Wind, Lower Snake River Plain

When
May 20, 1:00 PM MST to 11:00 PM MST
Where
Lower Snake River Plain forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

Wind speeds of 47 mph with gusts to 56 mph were recorded at the Pocatello ASOS. Sustained winds of 39 mph with gusts to 53 mph were recorded at Fort Hall.

High Wind, Wasatch Mountains/Iadho Portion

When
May 20, 1:00 PM MST to 11:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Trained Spotter

Sustained winds of 45 mph with gusts to 60 mph were measured in Bern.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105857, 105861, 105883, 105887, 105877, 105888.